Alert archive / Illinois / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 153, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Aug 21, 2017, 12:23 PM CDT for Coles County, Cumberland County, Illinois. It was in force for 52 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2017, 12:23 PM CDT (17:23 UTC)
- Expired
- Aug 21, 2017, 1:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Coles County, IL, Cumberland County, IL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 12:24 PM CDT | TSTM WND GST 68 | Mattoon, IL | ASOS THUNDERSTORM WIND GUST AT 1224. |
| Aug 21, 12:24 PM CDT | NON-TSTM WND GST 68 | Mattoon, IL | ASOS THUNDERSTORM WIND GUST AT 1224. |
| Aug 21, 12:46 PM CDT | TSTM WND DMG | 3 S Charleston, IL | FLAG POLE BLOWN DOWN. ON LINCOLN HWY ROAD. |
| Aug 21, 12:46 PM CDT | TSTM WND GST 58 | 3 S Charleston, IL | REPORTED BY COLES EOC. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 5.4 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1645 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 992 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
197
WUUS53 KILX 211723
SVRILX
ILC029-035-211815-
/O.NEW.KILX.SV.W.0153.170821T1723Z-170821T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
1223 PM CDT MON AUG 21 2017
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Southern Coles County in east central Illinois...
Northeastern Cumberland County in east central Illinois...
* Until 115 PM CDT
* At 1223 PM CDT, a severe thunderstorm was located over Lerna, or
near Mattoon, moving east at 25 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated. At 1217 PM, a 58 mph wind gust was
reported at the Coles County Airport.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Charleston, Mattoon, Ashmore, Lerna, Hutton, Coles County Airport
and Fox Ridge State Park.
This includes Interstate 57 between mile markers 185 and 192.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3936 8802 3939 8837 3952 8838 3958 8801
TIME...MOT...LOC 1723Z 266DEG 21KT 3945 8830
HAIL...0.88IN
WIND...60MPH
$$
Geelhart2 follow-up statements
847
WWUS53 KILX 211739
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
1239 PM CDT MON AUG 21 2017
ILC029-035-211815-
/O.CON.KILX.SV.W.0153.000000T0000Z-170821T1815Z/
Coles-Cumberland-
1239 PM CDT MON AUG 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR SOUTHEASTERN COLES AND NORTHEASTERN CUMBERLAND COUNTIES...
At 1238 PM CDT, a severe thunderstorm was located over Charleston,
moving east at 25 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated. At 1224 pm, a wind gust of 68 mph was
reported at Coles County Airport, although the storm has
weakened slightly since then.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Charleston, Ashmore, Janesville, Hutton and Fox Ridge State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3938 8828 3951 8827 3958 8801 3936 8802
TIME...MOT...LOC 1738Z 266DEG 21KT 3946 8818
HAIL...0.88IN
WIND...60MPH
$$
Geelhart977
WWUS53 KILX 211812
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
112 PM CDT MON AUG 21 2017
ILC029-035-211821-
/O.EXP.KILX.SV.W.0153.000000T0000Z-170821T1815Z/
Coles-Cumberland-
112 PM CDT MON AUG 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COLES AND
NORTHEASTERN CUMBERLAND COUNTIES WILL EXPIRE AT 115 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lincoln.
LAT...LON 3938 8828 3951 8827 3958 8801 3936 8802
TIME...MOT...LOC 1811Z 266DEG 21KT 3947 8794
$$
GeelhartWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 10:07 AM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, Aug 21, 10:07 AM CDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 1007 AM CDT Mon Aug 21 2017 .UPDATE... Issued at 1007 AM CDT Mon Aug 21 2017 A decaying MCS is currently pushing across west-central Illinois, with 1445z radar mosaic showing the leading edge of the convection generally along a Bloomington to Beardstown line. Cloud tops have been rapidly warming on IR satellite imagery over the past couple of hours, so am expecting lightning to steadily decrease as well. For the remainder of the day, will be watching the outflow boundary from this system for potential re-development. One cluster of storms has already formed on the southwest edge of the outflow over northeast Missouri, while other cells are expected to fire further east along a Quincy to Paris line into the early afternoon. End result will be a mostly cloudy day with occasional showers/thunder across the northern half of the KILX CWA. Further south, only isolated convection is expected along/south of the I-70 corridor. Have updated PoPs, sky cover, and hourly temps to better reflect current trends. Have also adjusted afternoon high temperatures down a few degrees into the middle 80s from Peoria/Bloomington northward...and bumped highs up into the lower 90s across the far southeast. && .SHORT TERM...(Today and tonight) ISSUED AT 230 AM CDT Mon Aug 21 2017 Will be watching current MCS over Iowa closely this morning as it moves east toward forecast area. Orientation of LLJ feeding the complex suggests that convection may fire along the NW-SE boundary in place near I-74 toward sunrise this morning. Unlike the past two mornings, RAP is forecasting around 2000 J/kg of elevated CAPE will still be available to tap near the boundary at 12z, wouldn't be surprised to see the boundary remain active at least through the morning with a general trend of redevelopment east and southeast. Blow-off cloudiness will likely be somewhat of an issue for eclipse viewing. A break is possible once the storms move through as a brief period of shortwave ridging moves across Illinois during the middle afternoon and evening ahead of a stronger wave plunging into the Midwest as the overall flow amplifies. In addition a wave currently over southern high plains is forecast to phase with the northern stream wave in the Missouri Valley providing additional dynamics. Winds from 950mb on up increase to over 30 kts by 09z suggesting that there is potential for significant winds with some of the stronger storms late tonight. .LONG TERM...(Tuesday through Sunday) ISSUED AT 230 AM CDT Mon Aug 21 2017 As the wave amplifies the eastern U.S. trough, Its associated cold front should move quickly through the forecast area. Some of the storms Tuesday morning through midday ahead of the front may be strong southeast of I-70 with again wind being the primary threat. Front clears the forecast area by 00z bringing in drier and cooler weather into next weekend. Differences in model evolution with a potential cutoff system over the upper Mississippi Valley/Great Lakes early next week are too significant to include in this package. temperatures behind the front should be mostly 5-10 degrees below normal with a warming trend toward normal by next weekend. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 600 AM CDT Mon Aug 21 2017 Thunderstorm Complex over Iowa continues to progress toward Illinois. CAMs this morning seem to be handling the overall evolution reasonable but a bit slow on the development east and southeast. Convection will likely form southeast along a boundary in place near I-74 this morning. SPC mesoanalysis indicates CAPE gradient evident along boundary and will probably focus new development. 08z HRRR shows convection impacting all central Illinois terminals except possibly KSPI between 15z and 19z as it travels southeast. Will follow this general trend with a correction of timing. Should be a lull between this initial convection and development along and ahead of cold front expected to approach the area tonight. Strong dynamics and deep moisture will likely lead to widespread convection after 06z. Model are in pretty good agreement on timing precip. Since the impact will be mostly in the outlook period and some uncertainty exists will keep CIGS and VSBYS VFR but would be surprised to see some MVFR CIGS and VSBYS at times. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Barnes SHORT TERM...Barker LONG TERM...Barker AVIATION...Barker
Hazardous weather outlook, Aug 21, 11:32 AM CDT, 51 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 1132 AM CDT Mon Aug 21 2017 ILZ027>031-036>038-040>055-061-221100- Cass-Champaign-Christian-De Witt-Douglas-Fulton-Knox-Logan-Macon- Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt- Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-Woodford- 1132 AM CDT Mon Aug 21 2017 This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms will continue through the afternoon, especially in areas north of I-72. A break in thunderstorm activity is expected, then another period of thunderstorms is expected overnight. There is a small risk of severe thunderstorms this afternoon, with strong winds and hail the main threats. Heat index values will reach 92 to 98 degrees this afternoon. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... Scattered thunderstorms will remain possible through Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. ILZ056-057-062-063-066>068-071>073-221100- Clark-Clay-Coles-Crawford-Cumberland-Edgar-Effingham-Jasper- Lawrence-Richland- 1132 AM CDT Mon Aug 21 2017 This Hazardous Weather Outlook is for portions of southeast Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms are possible by mid afternoon, with periods of storms through the evening. There is a small risk of severe thunderstorms, with strong winds and hail the main threats. Heat index values will reach 92 to 98 degrees this afternoon. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... Scattered thunderstorms will remain possible through Tuesday afternoon. A few thunderstorms could be strong to severe Tuesday afternoon until sunset, with gusty winds and heavy rain possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. Geelhart
In the hours before
Special weather statement, Aug 21, 7:25 AM CDT, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Lincoln IL
725 AM CDT MON AUG 21 2017
ILZ027-036-211300-
Knox-Fulton-
725 AM CDT MON AUG 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FULTON AND SOUTHERN
KNOX COUNTIES UNTIL 800 AM CDT...
At 725 AM CDT, Doppler radar was tracking a strong thunderstorm over
Abingdon, or 10 miles south of Galesburg, moving east at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Abingdon, Knoxville, London Mills, Maquon, Gilson, St. Augustine,
Delong and Middle Grove.
This includes Interstate 74 between mile markers 59 and 64.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4090 9005 4062 9009 4071 9044 4085 9045
4090 9044
TIME...MOT...LOC 1225Z 279DEG 17KT 4080 9039
37The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 2:34 AM CDT | Special Weather Statement | ILX | Vermilion | 26 min |
| Aug 21, 7:25 AM CDT | Special Weather Statement | ILX | Knox | 35 min |
| Aug 21, 12:49 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Coles, Cumberland, Edgar | 41 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.